Alert archive / Texas / Freeze Warnings in 2015

Freeze Warning 3, NWS Austin/San Antonio, TX

November 22, 201525 counties in Texas

NWS Austin/San Antonio, TX issued this freeze warning at Nov 22, 2015, 3:04 PM CST for 25 counties in Texas. It took effect at Nov 23, 2015, 12:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 22, 2015, 3:04 PM CST (21:04 UTC)
In effect from
Nov 23, 2015, 12:00 AM CST
Expired
Nov 23, 2015, 9:00 AM CST
In force
9 hr
Issued by
NWS Austin/San Antonio, TX
All 25 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Medina County, TX, Travis County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 14 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2015-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2015-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WWUS74 KEWX 222104
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
304 PM CST SUN NOV 22 2015

...FREEZING TEMPERATURES EXPECTED ACROSS THE HILL COUNTRY AND
ALONG AND EAST OF I-35 LATE TONIGHT AND EARLY MONDAY MORNING...

HIGH PRESSURE CENTERED OVER SOUTH TEXAS WILL ALLOW FOR CLEAR
SKIES AND LIGHT WINDS OVERNIGHT TONIGHT CAUSING STRONG SURFACE
COOLING. TEMPERATURES WILL FALL TO FREEZING ACROSS THE HILL
COUNTRY...THE AUSTIN METRO AREA...AND COUNTIES EAST OF I-35 AND
NORTH OF I-10 BY SUNRISE MONDAY. THIS WILL BE THE FIRST FREEZE
FOR PARTS OF THE AUSTIN METRO AREA AND POINTS EAST. FREEZING
TEMPERATURES WILL RANGE FROM AROUND 28 UP TO THE FREEZING MARK ACROSS
THE WARNED AREA. THE COLDEST READINGS WILL GENERALLY BE IN LOW
LYING AREAS AND RIVER VALLEYS. TEMPERATURES WILL CLIMB BACK ABOVE
FREEZING BY 9 AM MONDAY MORNING.

TXZ171>173-186>194-206>209-231215-
/O.NEW.KEWX.FZ.W.0003.151123T0600Z-151123T1500Z/
LLANO-BURNET-WILLIAMSON-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-
HAYS-TRAVIS-BASTROP-LEE-COMAL-GUADALUPE-CALDWELL-FAYETTE-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...
KERRVILLE...BANDERA...FREDERICKSBURG...BOERNE...BLANCO...
SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE
304 PM CST SUN NOV 22 2015

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
MONDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST MONDAY. 

* TEMPERATURE...28 TO 32.

* IMPACTS...TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR
  WATER PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO
  DRIP SLOWLY. THOSE THAT HAVE IN-GROUND SPRINKLER SYSTEMS SHOULD
  DRAIN THEIR SYSTEMS...OR COVER ANY ABOVE-GROUND PIPES TO PROTECT
  THEM FROM FREEZING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
1 follow-up statement
372 
WWUS74 KEWX 231129
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
529 AM CST MON NOV 23 2015

...FREEZING TEMPERATURES EXPECTED ACROSS MUCH OF THE HILL COUNTRY
TO ALONG AND EAST OF I-35 THROUGH MID MORNING...

COLD HIGH PRESSURE CENTERED OVER SOUTH CENTRAL TEXAS HAS ALLOWED
TEMPERATURES TO PLUMMET OVERNIGHT. TEMPERATURES HAVE FALLEN TO
NEAR OR BELOW FREEZING ACROSS MUCH OF THE HILL COUNTRY TO ALONG
AND EAST OF THE I-35 CORRIDOR. SOME SPOTS ALONG THE ESCARPMENT
FROM SAN ANTONIO TO THE WEST AND SOUTHWEST AS WELL AS NEAR THE
COASTAL PLAINS HAVE ALSO FALLEN TO NEAR OR BELOW FREEZING AND THE
WARNING HAS BEEN EXPANDED INTO THOSE AREAS. THE COLDEST READINGS
WILL GENERALLY BE IN LOW LYING AREAS AND RIVER VALLEYS. SOME
HIGHER ELEVATION LOCATIONS WILL STAY ABOVE FREEZING. TEMPERATURES
WILL CLIMB BACK ABOVE FREEZING ACROSS ALL AREAS BY 9 AM CST THIS
MORNING.

TXZ204-205-219>225-231500-
/O.EXA.KEWX.FZ.W.0003.000000T0000Z-151123T1500Z/
MEDINA-BEXAR-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-
INCLUDING THE CITIES OF...HONDO...SAN ANTONIO...PEARSALL...
PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...CUERO...
HALLETTSVILLE
529 AM CST MON NOV 23 2015

...FREEZE WARNING IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. 

* TEMPERATURE...28 TO 32.

* IMPACTS...TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR 
  WATER PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR ALLOWED 
  TO DRIP SLOWLY. THOSE THAT HAVE IN-GROUND SPRINKLER SYSTEMS 
  SHOULD DRAIN THEIR SYSTEMS...OR COVER ANY ABOVE-GROUND PIPES 
  TO PROTECT THEM FROM FREEZING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

TXZ171>173-186>194-206>209-231500-
/O.CON.KEWX.FZ.W.0003.000000T0000Z-151123T1500Z/
LLANO-BURNET-WILLIAMSON-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-
HAYS-TRAVIS-BASTROP-LEE-COMAL-GUADALUPE-CALDWELL-FAYETTE-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...
KERRVILLE...BANDERA...FREDERICKSBURG...BOERNE...BLANCO...
SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE
529 AM CST MON NOV 23 2015

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* TEMPERATURE...25 TO 32.

* IMPACTS...TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR 
  WATER PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR ALLOWED 
  TO DRIP SLOWLY. THOSE THAT HAVE IN-GROUND SPRINKLER SYSTEMS 
  SHOULD DRAIN THEIR SYSTEMS...OR COVER ANY ABOVE-GROUND PIPES 
  TO PROTECT THEM FROM FREEZING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Nov 22, 3:03 PM CST, 1 minute earlier.

Area forecast discussion, Nov 22, 3:03 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 PM CST SUN NOV 22 2015

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
ANOTHER FREEZE IS ON THE WAY TONIGHT FOR PARTS OF SOUTH CENTRAL
TEXAS. 12Z MODEL RUNS WERE WARMER THAN PREVIOUS RUNS KEEPING AREAS
LIKE BEXAR COUNTY AND PARTS OF THE EDWARDS PLATEAU JUST A FEW
DEGREES ABOVE FREEZING OVERNIGHT. THE HILL COUNTY AND POCKETS OF
THE AUSTIN METRO AREA AND COUNTIES NORTH OF I-10/EAST OF I-35 WILL
SEE TEMPERATURES DROPPING TO 28-32 BY MONDAY MORNING...ESPECIALLY
IN LOW LYING AREAS. LIGHT WINDS AND LOW DEW POINTS UNDER CLEAR
SKIES WILL ALLOW FOR THE DROP IN TEMPERATURES. FOR THIS REASON
WILL ISSUE ANOTHER FREEZE WARNING FOR THESE AREAS BEGINNING AT
MIDNIGHT TONIGHT RUNNING THROUGH 9 AM TOMORROW.

SOUTHERLY FLOW RETURNS TOMORROW...ALTHOUGH WEAK AT
FIRST...ALLOWING FOR TEMPERATURES TO BEGIN TO WARM AS MOISTURE
STREAMS BACK INTO CENTRAL TEXAS. CLOUD COVER WILL INCREASE LATE IN
THE DAY MONDAY AS THE FIRST IN A SERIES OF UPPER LEVEL
DISTURBANCES APPROACHES. DUE TO THE INCREASED MOISTURE AND CLOUD
COVER LOWS MONDAY NIGHT WILL ONLY DROP TO THE MID 40S TO UPPER
50S.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...
TUESDAY WILL BE CLOUDY AS THE FIRST DISTURBANCE PASSES OVERHEAD.
LIMITED MOISTURE SOUTH CENTRAL TEXAS REMAINS DRY FOR THE DAY ON
TUESDAY. MOISTURE CONTINUE TO RETURN AND PRECIPITATION CHANCES
BEGIN TUESDAY NIGHT INTO WEDNESDAY WITH SLIGHT CHANCES OF SHOWERS
AS ANOTHER RIPPLE IN THE ATMOSPHERE PASSES OVERHEAD.

THESE DISTURBANCES ARE OUT AHEAD OF A LARGE AREA OF LOW PRESSURE
THAT WILL COME ONSHORE IN THE PACIFIC NORTHWEST ON TUESDAY AND
PARK OVER THE WESTERN UNITED STATES FOR THE SECOND HALF OF THE
WEEK.

THE WARMING TREND WILL CONTINUE FOR THANKSGIVING DAY. WITH DEEPER
MOISTURE AND SOME INSTABILITY IN PLACE CHANCES FOR SHOWERS
INCREASE FOR TURKEY DAY WITH AN ISOLATED THUNDERSTORM POSSIBLE AS
WELL. FOR FRIDAY AND SATURDAY A SURFACE LOW PRESSURE MOVES ACROSS
THE NORTHERN U.S. WITH THE LARGE UPPER LOW REMAINING ACROSS THE
WEST. THE SURFACE LOW WILL HELP PUSH A COLD FRONT THROUGH SOUTH
CENTRAL TEXAS FRIDAY EVENING. STRONG GUSTY WINDS AND COLD AIR WILL
PUSH SOUTH BEHIND THE FRONT. AS SOUTHWEST FLOW ALOFT CONTINUES AND
THE REMNANTS OF THE EASTERN PACIFIC TROPICAL STORM RICK PASS
ACROSS SOUTH TEXAS RAIN CHANCES WILL CONTINUE THROUGH THE DAY ON
SATURDAY.

PREVIOUS MODEL RUNS WERE SUGGESTING THAT TEMPERATURES WOULD DROP
TO NEAR OR BELOW FREEZING ACROSS THE AREA WHILE PRECIPITATION WAS
ONGOING SATURDAY. LATEST MODEL OUTPUT THOUGH KEEP TEMPERATURES
JUST ABOVE FREEZING WITH ANY POSSIBILITY OF WINTRY PRECIPITATION
REMAINING TO THE NORTH AND WEST OF CENTRAL TEXAS. RAIN FINALLY
COMES TO AN END SUNDAY BUT COOLER TEMPERATURES REMAIN IN PLACE
WITH FORECAST HIGHS NEXT WEEKEND ABOUT 20 DEGREES BELOW SEASONAL
NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              36  64  48  68  61 /   0   0  -   10  20
AUSTIN BERGSTROM INTL AIRPORT  31  63  45  69  60 /   0   0  -   10  20
NEW BRAUNFELS MUNI AIRPORT     32  64  47  70  60 /   0   0  -   10  20
BURNET MUNI AIRPORT            32  62  46  66  58 /   0   0  -   10  20
DEL RIO INTL AIRPORT           37  63  50  68  57 /   0   0  -   10  20
GEORGETOWN MUNI AIRPORT        32  62  45  67  59 /   0   0  -   10  20
HONDO MUNI AIRPORT             32  63  48  69  59 /   0   0  -   10  20
SAN MARCOS MUNI AIRPORT        32  62  47  69  60 /   0   0  -   10  20
LA GRANGE - FAYETTE REGIONAL   34  64  47  71  61 /   0   0  -   10  20
SAN ANTONIO INTL AIRPORT       35  63  49  70  61 /   0   0  -   10  20
STINSON MUNI AIRPORT           35  64  50  71  61 /   0   0  -   10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CST MONDAY FOR THE
FOLLOWING COUNTIES: BANDERA...BASTROP...BLANCO...BURNET...
CALDWELL...COMAL...FAYETTE...GILLESPIE...GUADALUPE...HAYS...
KENDALL...KERR...LEE...LLANO...TRAVIS...WILLIAMSON.

&&

MESOSCALE/AVIATION...24
SYNOPTIC/GRIDS...TREADWAY
PUBLIC SERVICE/DATA COLLECTION...TB3
Hazardous weather outlook, Nov 22, 9:14 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
914 AM CST SUN NOV 22 2015

TXZ171>173-183>194-202>209-217>225-228-231515-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
914 AM CST SUN NOV 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

TEMPERATURES WILL DROP BELOW FREEZING AGAIN TONIGHT ACROSS MUCH
OF THE EDWARDS PLATEAU...HILL COUNTRY...AND THE BALCONES
ESCARPMENT TO ALONG AND EAST OF I-35. A FREEZE WARNING WILL LIKELY
BE ISSUED LATER TODAY. THIS AREA INCLUDES MOST OF THE AUSTIN
METROPOLITAN AREA...BUT DOES NOT INCLUDE MOST OF SAN ANTONIO. SEE
THE SPECIAL WEATHER STATEMENT...SPSEWX...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TEMPERATURES WILL BE BELOW FREEZING IN THE AREA MENTIONED ABOVE
MONDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Freeze Warnings in Texas, 2015Every freeze warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.